SciELO - Scientific Electronic Library Online

 
vol.42 issue1Idiopathic pulmonary hemosiderosis in an adult patient author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Article

Indicators

Related links

  • On index processCited by Google
  • Have no similar articlesSimilars in SciELO
  • On index processSimilars in Google

Share


Acta Medica Colombiana

Print version ISSN 0120-2448

Abstract

ZAMORA, Tomás Omar; IMBACHI, Richard Fernando  and  VELASCO, María Fernanda. Pleural effusion associated with valproic acid use. Acta Med Colomb [online]. 2017, vol.42, n.1, pp.68-71. ISSN 0120-2448.

Adverse drug reactions are widely known; however, there are some reactions less frequent than others. The pleural effusion secondary to the use of Valproic acid is an exceptional clinical entity and therefore difficult to diagnose. The case of a 59-year-old woman who suffers from cerebral palsy and epilepsy is presented. She received management with Valproic acid and presented multiple hospitalizations in the context of pneumonia and pleural effusion of difficult management. Infectious, oncological or autoimmune etiology was not found. After observing eosinophilia in pleural fluid and in blood, association with Valproic acid was suspected. The drug was discontinued obtaining resolution of the pleural effusion, thus confirming this association. In the literature, very few cases have been reported and refer to pleural effusion of non-affiliated etiology that may be associated with eosinophilia or lymphocytic infiltrate (less frequent) in the pleural fluid and with or without serum eosinophilia. A clinically relevant common factor has been found in all reports, which is the complete resolution of pleural effusion upon discontinuation of the medication.

Keywords : pleural effusion; valproic acid; epilepsy; adverse effects.

        · abstract in Spanish     · text in Spanish     · Spanish ( pdf )